Alert archive / South Carolina / Freeze Warnings in 2018
Freeze Warning 5, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 13, 2018, 2:23 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 14, 2018, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2018, 2:23 PM EDT (18:23 UTC)
- In effect from
- Mar 14, 2018, 4:00 AM EDT
- Expired
- Mar 14, 2018, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252 WWUS72 KCAE 131823 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 223 PM EDT Tue Mar 13 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 140300- /O.NEW.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 223 PM EDT Tue Mar 13 2018 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 4 AM to 9 AM EDT Wednesday. * TEMPERATURES...In the lower 30s. * TIMING...Late tonight through Wednesday morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
2 follow-up statements
248 WWUS72 KCAE 140111 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 911 PM EDT Tue Mar 13 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 141300- /O.CON.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 911 PM EDT Tue Mar 13 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY... * TEMPERATURES...In the lower 30s. * TIMING...Late tonight into Wednesday morning. * IMPACTS...Freezing temperatures may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent. These conditions will kill crops and other sensitive vegetation. && $$
137 WWUS72 KCAE 140721 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 321 AM EDT Wed Mar 14 2018 ...Freeze Warning... .Freezing temperatures associated with cold high pressure moving into the area will occur during the early morning hours today and Thursday. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 141800- /O.NEW.KCAE.FZ.W.0006.180315T0700Z-180315T1300Z/ /O.CON.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 321 AM EDT Wed Mar 14 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING ALSO IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 3 AM to 9 AM EDT Thursday. * TEMPERATURES...lows in the upper 20s and lower 30s. * TIMING...early this morning and during the early morning hours Thursday. * IMPACTS...Freezing conditions may damage sensitive vegetation. You may want to take steps to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent. These conditions may kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 10:26 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 13, 10:26 AM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1026 AM EDT Tue Mar 13 2018 .SYNOPSIS... Expect a cool dry pattern for much of this week, with frost/freeze concerns, as a series of reinforcing dry surface fronts come through. The next chance for rain will be Friday night as another cold front moves into the area. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A strengthening storm system will lift northeast off the coast of New England today. Meanwhile, an upper level low will drop into the Great Lakes region, resulting in a nearly zonal flow in place over our area. At the surface, high pressure will build in from the west, with a weak reinforcing cold front approaching from the north late in the day. Cold air advection will gradually wane as the day progresses, with the flow at the surface backing more westerly in the afternoon with speeds up around 7-11 mph. Skies will remain mostly clear for the most part, but could become partly cloudy later in the day across the northern Midlands and toward the Pee Dee as some increased moisture comes in ahead of the approaching front. Temperatures will remain well below normal, but moderate from yesterday with highs forecast to be in the mid to upper 50s most areas. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... An upper level low will shift eastward out of the Great Lakes region tonight, with shortwave energy dropping down along the backside of the low and into the northern Midlands overnight. At the surface, a dry and weak reinforcing cold front will drop into the area from the north and generally dissipate with winds only veering slightly but remaining elevated in most areas. There should be sufficient moisture to result in partly cloudy skies across the northern and central Midlands, but farther south skies will remain mainly clear. Conditions remain too dry for any precipitation. Temperatures should fall to lows in the lower to mid 30s across most of the area. No frost concerns with coupled surface winds and rather large temperature/dew point spreads. However, additional Freeze Watches/Warnings may be needed tonight, especially for the northern and perhaps portions of the central Midlands. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... The center of high pressure will move over the FL panhandle by early Thursday morning. Freeze headlines may again be needed. A deep upper trough finally lifts out of the Southeast U.S. late this week and is replaced by zonal flow. Temperatures will warm to above normal levels Friday as a surface high pressure moves offshore. Medium forecast models differ on the placement of certain features as disturbances move quickly eastward in the flow aloft. A backdoor cold front will bring chance of showers Friday night and cooler temperatures this weekend. Another disturbance approaches the Southeast U.S. Sunday Night into Monday. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... VFR conditions will prevail. High pressure will build over the terminals as deepening low pressure moves northeast away from the area. Winds should shift a bit more westerly this afternoon and increase to 5-10 kt with a few higher gusts at times. Expect mainly clear skies to prevail through the forecast period. Fog will not be an issues Wednesday morning at any of the terminals due to dry air and west to northwest surface winds not being able to fully decouple. EXTENDED AVIATION OUTLOOK...A dry air mass and VFR conditions should dominate during much of the period with a series of reinforcing dry fronts coming through. It will be breezy at times through Wednesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 13, 9:02 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 902 AM EDT Tue Mar 13 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-141315- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 902 AM EDT Tue Mar 13 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Freezing temperatures are possible in some areas tonight with a cool and dry airmass in place. Freeze warnings may eventually be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Freezing temperatures are possible in some areas Wednesday night with a cool and dry airmass in place. Freeze watches and warnings may eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.